Alert archive / California / Special Marine Warnings in 2024
Special Marine Warning 21, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Feb 19, 2024, 4:48 PM PST. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2024, 4:48 PM PST (00:48 UTC)
- Expired
- Feb 19, 2024, 5:15 PM PST
- In force
- 27 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Eureka (Bunker Hill) radar (KBHX), 113 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WHUS56 KEKA 200048
SMWEKA
PZZ450-470-200115-
/O.NEW.KEKA.MA.W.0021.240220T0048Z-240220T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Eureka CA
448 PM PST Mon Feb 19 2024
The National Weather Service in Eureka California has issued a
* Special Marine Warning for...
Coastal waters from Pt. St. George to Cape Mendocino CA out 10
nm...
Waters from Pt. St. George to Cape Mendocino CA from 10 to 60 nm...
* Until 515 PM PST.
* At 447 PM PST, a severe thunderstorm capable of producing
waterspouts was located 23 nm south of Pt. St. George, moving north
at 35 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4137 12441 4138 12453 4174 12453 4169 12416
TIME...MOT...LOC 0047Z 195DEG 37KT 4143 12444
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
JJWWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Feb 19, 3:37 PM PST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 19, 3:37 PM PST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
337 PM PST Mon Feb 19 2024
.SYNOPSIS...Gusty winds and locally heavy rain from showers and
thunderstorms will continue through this evening. Showers will
continue tomorrow with lighter winds and lighter rainfall. By
Wednesday, showers are expected to taper off with dry weather
forecast for the middle to end of the week. Occasional light rain
is possible toward the end of the week and into the weekend.
&&
.DISCUSSION...Satellite currently depicts a broad area of low
pressure continuing to spin off the Coast of California this
afternoon. Many thunderstorms have occurred throughout the day mostly
around southwestern Humboldt and the Mendocino Coast due to enhanced
instability. Shower activity will continue as the low pressure system
stalls off the coast through the night. The main threat with these
storms will be locally gusty winds. Gusts up to 60 mph are possible
with the strongest storms. In addition to the locally higher winds
around the showers and thunderstorms there will be winds of 50 to 70
mph on the ridges and exposed headlands. The high wind warning and
wind advisory remain in effect to highlight this. There have already
been many gusts in the 60 to 70 mph range with one gust recorded at
88 mph near Buckingham Park in Lake County. These showers have
already bought locally heavy rainfall which has caused minor
flooding, mostly for areas of Lake County which will continue through
tonight. A Flood Advisory is currently issued for southern Lake
County as a result. Into tomorrow, the upper level low off the coast
will slowly drift north. This will allow winds and shower coverage to
diminish. There will likely be an uptick in showers tomorrow
afternoon, but the overall wind field will be much lighter.
Occasional showers are expected to continue into Wednesday as the low
gradually moves off to the north. The showers will continue to
diminish in coverage and will mainly affect Humboldt and Del Norte
counties. However, there may be an increase in shower activity over
the interior. Some areas may see fog by Wednesday morning if
sufficient clearing occurs.
By the middle of the week, a brief period of high pressure is
expected to build into the region. By the end of the week and into
the weekend, ensemble clusters are generally showing an upper level
low approaching the California Coast. As a result, rain could be a
possibility again by the end of the week or into the weekend. The
placement of the low pressure system in relation to the region is
important in determining impacts, so more details will come in the
upcoming days. /MKK /JLW
&&
.AVIATION...Scattered thunderstorms with locally heavy downpours
are continuing to traverse NW CA this afternoon as an area of low
pressure spins offshore. Ample instability, LL wind shear and BL
moisture advection have provided conditions conducive to convection
throughout the CWA. All terminals are predominantly VFR and MVFR,
with ceilings and viz dropping briefly to IFR with intermittent
convective showers. Strong southerly winds and storm force gusts are
expected to continue through this evening and late tonight as
another surge of enhanced CAPE and convective storms develop along
the NorCal coast. Coastal stations will be most susceptible to 20-30
mph gusts through tomorrow morning, while winds in UKI will
diminish. MVFR ceilings will begin to lift late tomorrow morning as
the low weakens and moves north.
&&
.MARINE...Steep and hazardous waves resulting from persistent
southerlies and storm force gusts are being observed across the
waters this afternoon, especially in southern zones, as a prominent
low spins offshore. Anomalous CAPE values approaching 500 J/KG and
strong LLWS have led to several marine weather statements being
issued this morning for convective storms, with more likely to
follow. After a brief lull, unsettled conditions will continue
through this evening and overnight as convective showers are
reinvigorated with additional shortwaves. Prevailing winds will
continue to diminish overnight in the southern waters, but will
remain elevated in northern zones and areas near Cape Mendocino
through tomorrow afternoon. A long period swell will fill in Tuesday
afternoon alongside a decaying mid-period swell as sig wave
heights decrease. Another broad area of low pressure is forecast
to approach the PNW late this week, but winds currently seem less
impactful.
&&
.HYDROLOGY...Moderate, with brief periods of localized heavy,
rainfall will continue through today with more showers possible
tomorrow. As a result, a rapid rise on main stem rivers, small streams,
and creeks are expected. There is also a risk for minor flooding
of urban areas and ponding of water due to the high rain rates. A
Flood Watch is currently issued for most of Humboldt, Southern
Trinity, Mendocino, and Lake counties to account for this. Also,
Flood Advisories are issued for southwestern Humboldt and southern
Lake counties for observed minor flooding from high hourly rain
rates. Water levels at Clear Lake have a 91% chance of exceeding
the monitor stage of 8 ft by early tomorrow afternoon. Clear Lake
is expected to peak at 8.27 ft causing minor flooding impacts near
the lake. Scotts Creek has surpassed monitor stage (9 ft) and is
forecast to peak at 12.42 ft by this evening. /JLW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory until 4 AM PST Tuesday for CAZ101>103.
Flood Watch through Tuesday morning for CAZ103>106-108>115.
High Wind Warning until 4 AM PST Tuesday for CAZ104>106-108-
114-115.
Winter Storm Warning until 3 PM PST Tuesday for CAZ107.
High Wind Warning until 10 PM PST this evening for
CAZ109>113.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 3 AM PST Tuesday for PZZ450.
Gale Warning until 9 PM PST this evening for PZZ455.
Hazardous Seas Warning from 9 PM this evening to 9 AM PST
Tuesday for PZZ455.
Gale Warning until 3 PM PST Tuesday for PZZ470.
Hazardous Seas Warning until 9 AM PST Tuesday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Feb 19, 3:34 PM PST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
334 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Non-Tstm Wnd Dmg 2 ESE Clearlake Riviera 38.94N 122.69W
02/19/2024 Lake CA Utility Company
Power outage effecting about 3000 customers.
&&
JHWLocal storm report, Feb 19, 3:36 PM PST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
336 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Non-Tstm Wnd Dmg 2 NNW Ettersburg 40.15N 124.02W
02/19/2024 Humboldt CA Utility Company
Power outages effecting about 1000
customers.
&&
JHWLocal storm report, Feb 19, 3:45 PM PST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
345 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Landslide 3 WNW Salyer 40.91N 123.62W
02/19/2024 Humboldt CA Public
Landslide cover 299, road impassable.
&&
JHWLocal storm report, Feb 19, 4:01 PM PST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
401 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Landslide 2 ESE Dos Rios 39.71N 123.32W
02/19/2024 Mendocino CA Dept of Highways
Mudslide blocking highway 162 to Covelo.
&&
JHWLocal storm report, Feb 19, 4:36 PM PST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
436 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Landslide 1 N Redway 40.13N 123.82W
02/19/2024 Humboldt CA Dept of Highways
Landslide on highway near Redway.
&&
JHWLocal storm report, Feb 19, 4:41 PM PST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
441 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Non-Tstm Wnd Dmg 3 SSE Shively 40.40N 123.95W
02/19/2024 Humboldt CA Law Enforcement
Powerlines down over roadway.
&&
JHWThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 5:14 PM PST | Special Marine Warning | EKA | 16 min | |
| Feb 19, 6:09 PM PST | Special Marine Warning | EKA | 36 min | |
| Feb 19, 6:19 PM PST | Special Weather Statement | EKA | 26 min | |
| Feb 19, 8:06 PM PST | Special Marine Warning | EKA | 24 min | |
| Feb 19, 9:37 PM PST | Special Weather Statement | EKA | Napa | 23 min |
| Feb 20, 12:27 AM PST | Special Marine Warning | EKA | 33 min | |
| Feb 20, 6:15 AM PST | Special Weather Statement | EKA | 15 min | |
| Feb 20, 6:45 AM PST | Special Weather Statement | EKA | 45 min | |
| Feb 20, 8:50 AM PST | Small Craft Advisory | EKA | 24 hr |
Nearby
Special Marine Warnings in California, 2024Every special marine warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.